Idaho, 2025

Damaging Winds in Idaho, June 12, 2025

June 12, 2025 · NWS PIH · 2 events in 1 county or zone

Had a few severe thunderstorms occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Had a few severe thunderstorms occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 12, 12:40 PM MST, 4 hours 5 minutes earlier. Its key messages:

  • Isolated to scattered showers and storms this afternoon ending after sunset.
  • Isolated showers and storms in the central mountains and Montana Divide region on Friday.
  • Above normal temperatures through the duration of the forecast period.
Area forecast discussion, Jun 12, 12:40 PM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
140 PM MDT Thu Jun 12 2025

.KEY MESSAGES...

- Isolated to scattered showers and storms this afternoon ending
  after sunset.

- Isolated showers and storms in the central mountains and
  Montana Divide region on Friday.

- Above normal temperatures through the duration of the
  forecast period.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 113 PM MDT Thu Jun 12 2025

Expect isolated thunderstorms this afternoon and early evening
in the southern mountains and near the Montana border with low
precipitation amounts expected. Main threat will be outflow wind
gusts to 40 mph and small hail. Strong southwest flow aloft
continues tomorrow but expect drier conditions and less
thunderstorm coverage again with again best chance near the
Montana border but current grids avoid any activity Friday. Lows
tonight in the 40s and 50s with highs Friday 70s mountains and
80s valleys. Lows Friday night again in the 40s and 50s. Expect
breezier conditions Friday with sustained winds in the 10 to 20
mph range especially northern parts of the Snake Plain and
towards the Montana border.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 113 PM MDT Thu Jun 12 2025

By Sat, the thunderstorm threat has moved out of
everywhere but the extreme northeast end, even north of Island
Park. This shifting eastward means the upper level ridge builds
in for the weekend, and conditions return to well above normal
by Sun, temperature-wise. Sun now is the warmest day of the
week, with afternoon highs 12 to 17 deg F above normal. The
breakdown of this upper level ridge starts to develop Mon,
instead of Tue. However, this breakdown is not great, even by
afternoon, as all clusters have positive height anomalies. It
will be noted that the most advanced breakdown is the cluster
for just over 40 percent of the solutions. Even Tue and Wed are
not definitive on the breakdown of the upper level ridge with
only 52 percent of the solutions showing any neutral or negative
500mb height anomalies. This leads to a forecast of perhaps
some light showers and isolated thunderstorms mainly for
mountains and highlands, with little else going on except clouds
to keep temperatures near normal by Tue, which will be the
coolest day this week. A warming trend develops by Wed with dry
near-zonal flow. The only thing may be wind and the above normal
temperatures to contend with for Wed and Thu.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1211 PM MDT Thu Jun 12 2025

Convection still expected this afternoon, only starting later
than yesterday as a weak shortwave moves through the weak
southwesterly upper level flow. It generates enough instability
to make mention of TSRA in all airdrome forecasts except KSUN,
where hourly forecast probabilities drop to 5 percent or less.
No damaging wind like yesterday. Little moisture to work with so
precipitation amounts will be light, if any. The European
Extreme Forecast Index does indicate a high percentile of CAPE
and shear for today, mostly for KDIJ and other locations near
the eastern highlands.

By 13/04Z tonight, TS/SHRA should end, and a quiet CIG-free and
unlimited VSBY with light wind should dominate to perhaps next
afternoon.

&&

.FIRE WEATHER...
Issued at 235 AM MDT Thu Jun 12 2025

Look for scattered showers and thunderstorms this afternoon into the
early evening with moisture moving into the area in southwest flow
aloft. Gusty outflow winds of around 30 to 40 mph are likely with
any thunderstorms. Small hail is also likely with thunderstorms.
High temperatures today will be in the 70s and 80s across the area.
The area begins to dry out again by Friday and into the weekend with
temperatures rising back to the 80s and 90s by the weekend.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GK
LONG TERM...Messick
AVIATION...Messick
FIRE WEATHER...TW

In the hours before

Special weather statement, Jun 12, 2:26 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
326 PM MDT Thu Jun 12 2025

IDZ055-122215-
Eastern Magic Valley ID-
326 PM MDT Thu Jun 12 2025

...GUSTS TO 55 MPH WILL IMPACT SOUTHEASTERN BLAINE...WEST CENTRAL
POWER...NORTH CENTRAL CASSIA AND SOUTHEASTERN MINIDOKA COUNTIES
THROUGH 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rupert, moving northeast at 40 mph.

HAZARD...Wind gusts to 55 mph.

SOURCE...Mesonet Observations.  A gust to 54 mph was reported at the
         Burley Airport.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rupert, Lake Walcott, Paul, Declo, Minidoka, Acequia, Pilar Butte,
and Interstate 84 And 86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Walcott, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4248 11368 4264 11381 4296 11316 4273 11298
TIME...MOT...LOC 2124Z 216DEG 34KT 4261 11368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JKeyes
Local storm report, Jun 12, 2:55 PM MST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
355 PM MDT Thu Jun 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Gst     Heyburn                 42.55N 113.77W
06/12/2025  M54 MPH          Minidoka           ID   ASOS

            ASOS station KBYI Burley Municipal Airport.

0330 PM     Tstm Wnd Gst     9 NW Small              44.31N 112.52W
06/12/2025  M48 MPH          Clark              ID   Mesonet

            Mesonet station PC371 Medicine Lodge.

&&
Special weather statement, Jun 12, 4:24 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
524 PM MDT Thu Jun 12 2025

IDZ051-075-130000-
Shoshone/Lava Beds ID-Wood River Foothills ID-
524 PM MDT Thu Jun 12 2025

...WIND GUSTS TO 50 MPH WILL IMPACT SOUTHWESTERN BLAINE AND WESTERN
LINCOLN COUNTIES THROUGH 600 PM MDT...

At 522 PM MDT, Doppler radar was tracking strong thunderstorms from
near King Hill to near Jerome to Filer, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shoshone, Richfield, Dietrich, and Shoshone Ice Caves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&

LAT...LON 4320 11460 4320 11435 4301 11403 4277 11393
      4277 11405 4281 11405 4281 11435 4285 11438
      4285 11459
TIME...MOT...LOC 2322Z 233DEG 26KT 4290 11455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JKeyes

The radar

The Pocatello radar (KSFX), 38 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
June 12, 4:45 PM MST to 5:00 PM MST
Where
Bingham County, Atomic City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -112.820

A 58 mph wind gust was recorded at Atomic City.

Thunderstorm Wind, Bingham

When
June 12, 5:00 PM MST to 5:15 PM MST
Where
Bingham County, 13 mi NE of Atomic City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.563, -112.637

A 60 mph thunderstorm outflow wind measured at the INL Materials Fuels Complex.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275163, 1275229.